MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 6.0MM/10.0MM STEPPED DRILL BIT CANNULATED/LARGE QC/435MM; REAMER

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 6.0MM/10.0MM STEPPED DRILL BIT CANNULATED/LARGE QC/435MM; REAMER
Model Number 357.403
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional patient identifier: case number (b)(4).A review of the device history records has been requested.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported patient underwent a trochanteric fixation nail (tfn) procedure on (b)(6) 2018.While surgeon was irrigating the wound prior to closing, metal shavings were noted to be present.It was determined the metal shavings were from the cannulated drill bit used during the procedure.All fragments were retrieved.Surgery was completed successfully with no delay and no consequence to the patient.This report is for one (1) cannulated drill bit.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history lot part # 357.403, synthes lot # u272815, supplier lot # u272815, release to warehouse date: 15 jan 2018; 13 feb 2018, supplier: (b)(4), the material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Investigation summary visual inspection: visual inspection of the returned device performed at customer quality confirmed that there were sign of corrosion across the length of drill bits.Additionally, the cutting surfaces of the device showed significant wear and small nicks.Interior of the cannulated shaft were examined under 10 x magnification and it was confirmed that there were debris inside the cannulated shaft.There was no visual damage observed which would cause the metal shaving listed in complaint.Loose metal shavings were also received with the returned drill bit.The origin of the shavings could not be definitively determined.The reported condition of broken could not be confirmed as the device was not found to be fractured.However, discoloration consistent with corrosion and wear of the cutting surfaces was observed.Thus, the overall condition is considered confirmed.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Dimensional inspection: a relevant dimensional inspection was performed.Drill bit shaft had an interior diameter of 3.41mm which is within the specification of 3.4 +/- 0.5 mm.Guide wire cannulated shaft had a 3.71 mm interior diameter which is within the specification of 3.71 + 0.2 / - 0.1 as well as outer dimension inspection was also performed.Drill bit had an exterior diameter at the smaller fluted section at the distal end of the device of 5.99 mm which is within the specification of 6.00 +0/- 0.05 mm.Drill bit shaft had a 9.80 mm exterior diameter at the larger fluted section of the distal end of the device which is within the specification of 9.8 +0/- 0.05mm material analysis: according to dhr material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: the overall complaint condition is confirmed with signs of corrosion across the length of drill bits and debris identified inside cannulated shaft of the drill bit.While a definitive root cause for reported conditions could not be determined based on the provided information, the observed issues could be the result of improper handling during continuous usage/ consistent sterile processing.During investigation, no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified because of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM/10.0MM STEPPED DRILL BIT CANNULATED/LARGE QC/435MM
Common Device Name
REAMER
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8119166
Report Number2939274-2018-55177
Device Sequence Number264157
Product Code HTO
UDI-Device Identifier10886982196262
UDI-Public(01)10886982196262
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number357.403
Device Catalogue Number357.403
Device Lot NumberU272815
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Initial Date Received by Manufacturer 11/09/2018
Supplement Date Received by Manufacturer12/05/2018
12/28/2018
Initial Report FDA Received Date11/30/2018
Supplement Report FDA Received Date12/28/2018
01/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR